Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Des Moines, IA

December 8, 20219 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Dec 8, 2021, 3:06 AM CST for 9 counties in Iowa. It took effect at Dec 10, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 3:06 AM CST (09:06 UTC)
In effect from
Dec 10, 2021, 12:00 PM CST
Expired
Dec 9, 2021, 11:44 AM CST
In force
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS43 KDMX 080906
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
306 AM CST Wed Dec 8 2021

...First Winter Storm of The Season Arrives Friday...

.A winter storm with moderate to possibly heavy snowfall by Friday
afternoon along with increasing wind into Friday evening is 
likely to produce hazardous travel over far Northern Iowa south 
into portions of Central and Northeast Iowa. The current watch 
area highlights counties most likely to be adversely impacted. 
Monitor later forecasts for updates with a possible shift in storm
track and affected areas. 

IAZ004>007-015>017-023-024-081715-
/O.NEW.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, and Humboldt
306 AM CST Wed Dec 8 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6
  inches possible in the watch area. Lighter snowfall amounts are
  expected south to US 30 and Interstate 80 where some travel 
  impacts may still occur.

* WHERE...Portions of Northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon
  and evening will result in low visibility, blowing snow and
  hazardous travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
7 follow-up statements
808 
WWUS43 KDMX 081657
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1057 AM CST Wed Dec 8 2021

...First Winter Storm of The Season Arrives Friday...

.A winter storm with moderate to possibly heavy snowfall by
Friday afternoon along with increasing wind into Friday evening
is likely to produce hazardous travel over far Northern Iowa
south into portions of Central and Northeast Iowa. The current
watch area highlights counties most likely to be adversely
impacted. Monitor later forecasts for updates with a possible
shift in storm track and affected areas.

IAZ004>007-015>017-023-024-090100-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, and Humboldt
1057 AM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible in the watch area. Lighter snowfall amounts 
  are expected south to US 30 and Interstate 80 where some 
  travel impacts may still occur.

* WHERE...Portions of Northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Increasing northwest winds Friday 
  afternoon and evening will result in low visibility, blowing 
  snow and hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Krull

For more information from the National Weather Service visit
https://weather.gov/desmoines
568 
WWUS43 KDMX 082110
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
310 PM CST Wed Dec 8 2021

...First Winter Storm of The Season Arrives Friday...

.A winter storm with moderate to possibly heavy snowfall by
Friday afternoon along with increasing wind into Friday evening
is likely to produce hazardous travel over far Northern Iowa
south into portions of Central and Northeast Iowa. The current
watch area highlights counties most likely to be adversely
impacted. Monitor later forecasts for updates with a possible
shift in storm track and affected areas.

IAZ004>007-015>017-023-024-090515-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, and Humboldt
310 PM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible in the watch area. Lighter snowfall amounts 
  are expected south to US 30 and Interstate 80 where some 
  travel impacts may still occur.

* WHERE...Portions of Northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Increasing northwest winds Friday 
  afternoon and evening will result in low visibility, blowing 
  snow and hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Krull

For more information from the National Weather Service visit
https://weather.gov/desmoines
539 
WWUS43 KDMX 090300
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
900 PM CST Wed Dec 8 2021

...First Winter Storm of The Season Arrives Friday...

.A winter storm with moderate to possibly heavy snowfall by
Friday afternoon along with increasing wind into Friday evening
is likely to produce hazardous travel over far Northern Iowa
south into portions of Central and Northeast Iowa. The current
watch area highlights counties most likely to be adversely
impacted. Monitor later forecasts for updates with a possible
shift in storm track and affected areas.

IAZ004>007-015>017-023-024-091100-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, and Humboldt
900 PM CST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible in the watch area. Lighter snowfall amounts 
  are expected south to US 30 and Interstate 80 where some 
  travel impacts may still occur.

* WHERE...Portions of Northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon
  and evening will result in low visibility, blowing snow and
  hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Bury/Donovan

For more information from the National Weather Service visit
https://weather.gov/desmoines
138 
WWUS43 KDMX 090941
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
341 AM CST Thu Dec 9 2021

...First Winter Storm of The Season Arrives Friday...

.A winter storm with moderate to heavy snowfall, along with blowing
and drifting snow, is possible Friday into Friday Night. This 
could very well produce hazardous travel over parts of northern 
Iowa, as well as some portions of central Iowa. The current watch 
area highlights counties most likely to experience higher snowfall
amounts and be adversely impacted. Monitor later forecasts for 
updates with a possible shift in storm track and affected areas.

IAZ004>007-015>017-023-024-091800-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, and Humboldt
341 AM CST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 4 to 9 inches are possible in the watch area.
  Lighter amounts are expected along the Highway 20 corridor where
  travel impacts may also occur.

* WHERE...Much of northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on snow covered roads, slippery road conditions,
  and low visibilities. The hazardous conditions could impact the
  Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
483 
WWUS43 KDMX 091114
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
514 AM CST Thu Dec 9 2021

...Light Freezing Rain this morning, then First Winter Storm of 
The Season Arrives Friday...

.Light freezing rain is expected to impact the morning commute
across portions of central and northeast Iowa with hazardous
driving and slick roads. Multiple accidents have already been
reported.

A winter storm with moderate to heavy snowfall, along with
blowing and drifting snow, is possible Friday into Friday Night.
This could very well produce hazardous travel over parts of
northern Iowa, as well as some portions of central Iowa. The
current watch area highlights counties most likely to experience
higher snowfall amounts and be adversely impacted. Monitor later
forecasts for updates with a possible shift in storm track and
affected areas.

IAZ017-091915-
/O.NEW.KDMX.WW.Y.0015.211209T1114Z-211209T1400Z/
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Cerro Gordo-
Including the cities of Mason City and Clear Lake
514 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST THIS
MORNING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...For the Winter Weather Advisory, light freezing rain,
  possibly mixed with sleet or light snow. For the Winter Storm 
  Watch, heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...Much of northern Iowa.

* WHEN...For the Winter Weather Advisory, until 8 AM CST this 
  morning. For the Winter Storm Watch, from Friday afternoon 
  through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the morning commute this morning, as well
  as the Friday evening commute.

* ADDITIONAL DETAILS...The freezing rain this morning will be
  light, but multiple accidents have already been reported on I-35
  north of Des Moines, as well as Highway 20 from that interchange
  toward Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Monitor the latest 
forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ025>028-035>039-046>050-091400-
/O.NEW.KDMX.WW.Y.0015.211209T1114Z-211209T1400Z/
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Greene-Boone-Story-Marshall-Tama-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, 
Tama, Toledo, Traer, Dysart, and Gladbrook
514 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Light freezing rain, possibly with light snow or sleet at
  times.

* WHERE...Northern Iowa

* WHEN...Until 8 AM CST this morning.

* IMPACTS...The hazardous conditions will impact the morning 
  commute.

* ADDITIONAL DETAILS...The freezing rain will be light, but 
  multiple accidents have already been reported on I-35 north of 
  Des Moines, as well as Highway 20 from that interchange toward 
  Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ004>007-015-016-023-024-091915-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt
514 AM CST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 4 to 9 inches are possible in the watch area. 
  Lighter amounts are expected along the Highway 20 corridor 
  where travel impacts may also occur.

* WHERE...Much of northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on snow covered roads, slippery road 
  conditions, and low visibilities. The hazardous conditions 
  could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
738 
WWUS43 KDMX 091425
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
825 AM CST Thu Dec 9 2021

...First Winter Storm of The Season Arrives Friday...

A winter storm with moderate to heavy snowfall, along with
blowing and drifting snow, is possible Friday into Friday Night.
This could very well produce hazardous travel over parts of
northern Iowa, as well as some portions of central Iowa. The
current watch area highlights counties most likely to experience
higher snowfall amounts and be adversely impacted. Monitor later
forecasts for updates with a possible shift in storm track and
affected areas.

IAZ017-092230-
/O.EXP.KDMX.WW.Y.0015.000000T0000Z-211209T1400Z/
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Cerro Gordo-
Including the cities of Mason City and Clear Lake
825 AM CST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...
...WINTER WEATHER ADVISORY HAS EXPIRED...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...Much of northern Iowa.

* WHEN...For the Winter Weather Advisory, until 8 AM CST this 
  morning. For the Winter Storm Watch, from Friday afternoon 
  through late Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IAZ025>028-035>039-046>050-091530-
/O.EXP.KDMX.WW.Y.0015.000000T0000Z-211209T1400Z/
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Greene-Boone-Story-Marshall-Tama-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, 
Tama, Toledo, Traer, Dysart, and Gladbrook
825 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Freezing drizzle has ended across the forecast area, although some
slick road conditions may continue this morning until temperatures
warm above freezing.

$$

IAZ004>007-015-016-023-024-092230-
/O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt
825 AM CST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 4 to 9 inches are possible in the watch area. 
  Lighter amounts are expected along the Highway 20 corridor 
  where travel impacts may also occur.

* WHERE...Much of northern Iowa.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Plan on snow covered roads, slippery road 
  conditions, and low visibilities. The hazardous conditions 
  could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
606 
WWUS43 KDMX 091744
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1144 AM CST Thu Dec 9 2021

...First Winter Storm of The Season Arrives Friday...

A winter storm with moderate to heavy snowfall, along with
blowing and drifting snow, is expected Friday into Friday Night. 
Hazardous travel is expected over north central Iowa beginning
later Friday morning or early afternoon due to snow and blowing 
snow. The snow may be heavy at times with rates approaching 1 inch
per hour. Travel concerns extend further south toward the Highway
20 corridor where several inches of snow and perhaps a light 
glazing of ice are possible beginning Friday afternoon. Those with
travel interests through northern and central Iowa should monitor
later forecasts for updates as an expansion of the advisory and 
warning areas remains possible. 

IAZ004>007-015>017-023-100145-
/O.UPG.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
/O.NEW.KDMX.WS.W.0006.211210T1500Z-211211T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
and Gilmore City
1144 AM CST Thu Dec 9 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM FRIDAY TO 6 AM CST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 9
  inches. Higher amounts possible in Emmet County. 

* WHERE...North central Iowa. 

* WHEN...From 9 AM Friday to 6 AM CST Saturday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ024-100145-
/O.UPG.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/
/O.NEW.KDMX.WW.Y.0016.211210T1800Z-211211T1200Z/
Humboldt-
Including the city of Humboldt
1144 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  A light glaze of ice also possible. 

* WHERE...Portions of west central into north central Iowa.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ025-026-033>036-044-045-100145-
/O.NEW.KDMX.WW.Y.0016.211210T1800Z-211211T1200Z/
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, and Carroll
1144 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  A light glaze of ice also possible. 

* WHERE...Portions of west central into north central Iowa.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 11:42 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 7, 11:42 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CST Tue Dec 7 2021

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 334 PM CST Tue Dec 7 2021

Key Messages:

- Temperatures warming into Thursday with minor precipitation
chances late Wednesday night in the northeast.
- Threat continues to increase for a significant winter storm across
the northwest third or so of the forecast area on Friday into
Saturday AM.
- Mild temperatures return for the later portion of the forecast
timeframe.

System passing along the IA/MN border currently produced some light
snow/flurries across the far north this morning into the early
afternoon.  Farther south, the sun appeared with the insolation
boosting temperatures into the 30s with a few 40s in the west along
with south winds.  The wave along the border continues eastward
movement with a weak boundary sliding across the state overnight.
Cold advection remains relatively weak behind the boundary but
should still allow temperatures nicely across the north and in the
river valleys of western Iowa as winds die off towards morning.
Quiet weather is expected on Wednesday into Wednesday evening with
similar temperatures to today if not slightly warmer.  Another weak
wave passing through the state on Wednesday night produces modest
lift and with returning moisture, may produce some light snow across
northeast portions of the forecast area.  However, the initially dry
low levels and may take some time to saturate and any amounts appear
light as the forcing moves quickly northeast into Wisconsin by
Thursday.

Much of Thursday is the relative calm before the storm with a bit of
a thermal ridge sliding through the state associated with a surface
trof. This helps to boost readings nicely above normal by afternoon
prior to the arrival of some cooler air.  Weak ridging slides across
the state on Thursday night but this quickly passes to the east as
the influence of the approaching western trof begins to take over.

By Friday morning, the upper trof is located near the 4-corners
region in the southwest US with warm advection intensifying across
Iowa.  Isentropic lift rapidly increases during the morning with
quick saturation in northern Iowa as precipitation expands into the
state from Nebraska and South Dakota. The bulk of precipitation on
Friday in Iowa remains across the north where the lift is maximized
and prior to the arrival of deeper moisture.  Thermal profiles
produce snow across the north with some rain or rain/snow mix near
the southern end of the precipitation.  As deeper moisture arrives
from the south, the precipitation shield begins to fill in to the
east and northeast of the surface low by Friday afternoon bringing
addition rain threat to the east and southeast forecast area.  By
Friday evening, forcing in the deformation area across northern and
western Iowa remains robust with snow continuing in these area.  The
southeast likely see some break in precipitation as the dry slot
moves across that area. Cold advection also intensifies as the
surface low slides into the southern Great Lakes with northwest
winds increasing statewide.  This is likely to produce some blowing
snow as well leading to reduce visibilities overnight.  The forcing
subsides quickly from west to east between 06-12Z on Saturday with
much of the precipitation over by daybreak.  The northwest third of
the forecast area is likely to see significant snowfall
accumulations from this system and will continue to message along
these lines.  Subsequent headlines are likely should the guidance
continue to narrow down the area of heaviest snowfall.

Beyond this storm, upper ridging expand into the central United
State into the weekend and sustains into next week.  Therefore, warm
advection begins by later Saturday and persists into early next week
as thermal ridging builds across the Plains.  Some consideration
needs to be taken for the potential snow cover and its affects on
temperatures.  Overall, temperatures are expected to be above to
much above normal during this time with little threat of
precipitation until the middle or later half of next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1137 PM CST Tue Dec 7 2021

Marginal MVFR stratus is moving just north of KMCW early in the
period and is not expected to impact the site. Otherwise, VFR
conditions through the period. Changing wind direction while wind
speeds remain below 12 kts are the main highlight of the forecast
with west/northwest wind gradually becoming southeast by Wed
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Dec 7, 2:27 PM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CST Tue Dec 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
227 PM CST Tue Dec 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for significant accumulating snow and travel
impacts returns Friday and Friday night across northern and
possibly parts of central Iowa. Although forecast confidence has
increase, some uncertainty still remains at this time. Those with
travel plans especially over northern Iowa, South Dakota and
Minnesota should monitor the forecast for updates over the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Zogg

Nearby

Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.